Texas, 2021

Flash Flooding in Texas, June 5, 2021

June 5, 2021 · NWS SHV · 5 events in 1 county or zone

Scattered to numerous showers and isolated thunderstorms developed throughout the day on June 5th, ahead of a stationary cut off upper low pressure system over Central Texas. Daytime heating contributed to moderate instability within a very moist air mass in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered to numerous showers and isolated thunderstorms developed throughout the day on June 5th, ahead of a stationary cut off upper low pressure system over Central Texas. Daytime heating contributed to moderate instability within a very moist air mass in place. These showers and thunderstorms were very efficient rainfall producers as they moved slowly and often trained over the same areas over a given period of time. Showers and thunderstorms containing heavy rainfall developed over much of Panola County during the late afternoon through the evening, with widespread rainfall amounts of 4-8 inches falling over this area. These amounts fell over already saturated grounds from heavy rainfall which fell a day prior, with two day totals of 6-12 inches observed. This resulted in widespread flash flooding across Southern and Eastern Panola County, where multiple roads were covered in high rushing water, including Highway 59 just south of Carthage. These showers and isolated thunderstorms finally diminished during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 5, 6:30 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 5, 6:30 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Shreveport LA
730 PM CDT Sat Jun 5 2021

.AVIATION...

For the 06/00Z TAF period, a mixed bag of cigs starting out this
period with mostly VFR and MVFR conditions, and expect further
deterioration through the overnight hours. Vsbys have also been
reduced at times due to robust convection across most terminals
this afternoon with ongoing showers and thunderstorms through the
evening hours. A general decrease in convection should come after
midnight, but expect a near repeat on Sunday as heating enhances
development of more showers and storms. MVFR/IFR cigs will likely
prevail through much of Sunday with some possible improvement by
late in the TAF period. Otherwise, look for winds to maintain a
general SE component with speeds between 5-10 kts on average.

/19/

&&

.PREV DISCUSSION... /issued 216 PM CDT Sat Jun 5 2021/

SHORT TERM.../Tonight through Tomorrow Night/

At the synoptic level, hardly anything has changed regarding the
overall pattern in the short-term period. Now under greater
influence from the upper-level wind regime, the low pressure is
now moving north/northeast. This process will continue, eventually
speeding up as ridging aloft near NE Mexico provides an extra
boost. As such, shower and thunderstorm chances will remain pretty
steady over the next 36 hours. Most of this activity is diurnally
driven, so rain chances will slightly diminish during the
overnight, but pick right back up into tomorrow. Observed PWAT
values are now starting to push two inches under the stout Gulf
flow, which will help any of these storms to be rather efficient
rain producers. As such, poor drainage areas and the usual problem
spots will be susceptible to flash flooding.

Overnight low temperature will continue to be well below average
under cloud cover and a very wet airmass. Lows both tonight and
tomorrow night will range from the upper 60s to low 70s. Due to
limited sunlight tomorrow, afternoon highs will only get up into
the upper 70s north, and low 80s south.

/44/

LONG TERM.../Monday through Saturday/

As we begin the upcoming work week, unfortunately, the weather
pattern will have changed very little. We are still dealing with a
very wet pattern across the entire Four State Region, due in part to
a stubborn upper level trough parked across N TX. The good news is
that by late Tuesday, the remnants of this trough should begin to
slowly fill and lift out to the north and northeast. This should
limit storm coverage somewhat as we move into the middle part of the
work week and especially by the end of the work week with the aid of
upper level ridging that will try to nudge its way into our region
from the south and west.

By next weekend, there are some indications that ridging will setup
to our north across the Southern Plains with somewhat of a shear
axis south of this feature or across our region. If this were the
case, then we would have to contend with at least scattered
diurnally driven convection even into the upcoming weekend as well
with at least the GFS trying to show something tropical rapidly
moving north and northwest towards the upper Texas Coast.  Lots of
time to watch this pattern play out or not but the 00z run of the
ECMWF, while showing the increasing upper ridging from the southwest
by late week, does not show anything tropical in the Gulf for next
weekend.

What the progs do agree on is an uptick in temperatures for the end
of the work week into next weekend as precipitation coverage
decreases which is to be expected for the second week of June.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  84  71  84 /  60  70  40  80
MLU  70  84  72  84 /  60  70  50  80
DEQ  68  81  68  80 /  70  80  60  90
TXK  70  82  70  82 /  60  70  60  90
ELD  68  82  69  83 /  60  50  60  80
TYR  69  84  72  83 /  60  50  40  60
GGG  68  83  71  82 /  60  70  50  70
LFK  69  85  72  84 /  60  70  30  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/44/13
Hazardous weather outlook, Jun 5, 2:14 AM CST, 17 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
314 AM CDT Sat Jun 5 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-060815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
314 AM CDT Sat Jun 5 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will be possible across the entire
region today, and localized heavy downpours will be possible.
However, no widespread organized hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Heavy rain late in the weekend into early next week may lead to
localized flash flooding concerns across some areas. Otherwise,
the risk of severe storms will generally remain low through this
period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

12

The radar

The Shreveport radar (KSHV), 67 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Panola

When
June 5, 7:31 PM CST to 10:30 PM CST
Where
Panola County, 1.17 mi S of Daniels to 1.06 mi SSE of Daniels
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.053, -94.378

High rushing water over FM 10 in multiple locations near County Road 119 near Gary City.

Flash Flood, Panola

When
June 5, 8:50 PM CST to 10:30 PM CST
Where
Panola County, 0.77 mi NW of Deadwood to 0.78 mi NW of Deadwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.137, -94.141

FM 31 north and south of FM 2517 in the Deadwood community was covered in high rushing water.

Flash Flood, Panola

When
June 5, 8:50 PM CST to 10:30 PM CST
Where
Panola County, 2.69 mi SSE of Carthage to 2.8 mi SSE of Carthage
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.115, -94.330

Highway 59 just south of Carthage was covered in high water, dirt, and debris.

Flash Flood, Panola

When
June 5, 8:50 PM CST to 10:30 PM CST
Where
Panola County, 3.54 mi S of Deadwood to 3.64 mi SSE of Deadwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.080, -94.120

FM 31 a few miles south of Deadwood was covered in high water and closed.

Flash Flood, Panola

When
June 5, 8:50 PM CST to 10:30 PM CST
Where
Panola County, 3.09 mi SE of Deadwood to 3.07 mi SE of Deadwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.100, -94.091

FM 3359 a few miles southeast of Deadwood was covered in high water and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953781, 953782, 953783, 953784, 953785.